Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 76, NWS Louisville, KY

May 4, 2000Allen County, Barren County, Warren County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 4, 2000, 4:42 PM CDT for Allen County, Barren County, Warren County, Kentucky. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 2000, 4:42 PM CDT (21:42 UTC)
Expired
May 4, 2000, 5:15 PM CDT
In force
33 min
Issued by
NWS Louisville, KY
Area
Whole counties

Counties Allen County, KY, Barren County, KY, Warren County, KY

The radar

The Nashville radar (KOHX), 80 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

370 
WUUS53 KLMK 042143
SVRSDF
TTAA00 KSDF 042142

KYC003-009-227-042215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
442 PM CDT THU MAY 4 2000

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ALLEN COUNTY IN SOUTH CENTRAL KENTUCKY
  WESTERN BARREN COUNTY IN SOUTH CENTRAL KENTUCKY
  EASTERN WARREN COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 515 PM CDT

* AT 442 PM CDT...NWS DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5
  MILES SOUTHWEST OF FINNEY...OR ABOUT 17 MILES SOUTHEAST OF BOWLING
  GREEN...MOVING NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FINNEY AROUND 450 PM CDT
  THREE FORKS AROUND 455 PM CDT
  HAYS AROUND 505 PM CDT
  BON AYR...SMITHS GROVE AROUND 510 PM CDT
  PARK CITY AROUND 515 PM CDT

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE
STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:15 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, May 4, 2:15 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 PM EDT THU MAY 4 2000

NOT MUCH TO SINK OUR TEETH INTO THIS FCST PACKAGE.  WE WILL HAVE TO
DELVE INTO THE MESO-SCALE FOR ERY PART OF FCST. HRLY STABILITY DATA
(MSAS) SHOWING AXIS OF  GREATEST EQUIVALENT POTENTIAL TEMPS & DWPTS
PLUS LIFTED INDICES -3 TO -5 FM S-CNTRL KY INTO E-CNTRL KY. MEAN-
WHILE...BUBBLE HIGH AND MIN DWPT THRESHOLD IN N-CNTRL KY. WE WILL
PLAY THAT MOISTURE AND INSTABILITY AXIS ALNG DIFFERENTIAL HEATING
FM S-CNTRL INTO E-CNTRL KY THIS EVNG WITH HIGHEST POPS.  PLAN ON
LOWER CHC POPS THIS EVNG N-CNTRL KY AND S-CNTRL IND. FASTER STORM
MVMT THIS AFTN...SO RAIN AMOUNTS SHUD NOT BE AS LCLY GREAT AS
YESTERDAY.

AREA OF DVLPG CONVECTION LATE TNGT IN THE MISSISSIPPI VLY...
ASSOCIATED WITH SPOKE OF ENERGY LFTG NWWD ARND ARKANSAS UPR
LOW...SHUD STAY WEST OF OUR FA.

OTHERWISE...UPR RDG THEN BUILDING BACK INTO THE OHIO VLY ON FRI/SAT
...WITH UPR LOW LURKING TO OUR WEST.  AFTN HEAT AND HUMIDITY...BOTH
FRI AFTN AND SAT EVNG...CUD HELP SEND UP A FEW WDLY SCT TSTMS. WE
WILL RUN SML POPS BOTH PDS.

WITH A BIT LESS CLOUDINESS ON TAP NXT FEW DAYS...AFTN TEMPS SHUD
GRDLY RISE A DEGREE OR TWO EACH DAY. MINS FM TEMP GUIDE OK.

.SDF...NONE

STUREY

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:49 PM CDTFlash Flood WarningLMKMadison116 min
May 4, 2:51 PM CDTSevere Thunderstorm WarningLMKMadison24 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.